Alert archive / California / Heat Advisories in 2020

Heat Advisory 7, NWS Eureka, CA

September 8, 2020Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this heat advisory at Sep 8, 2020, 3:33 AM PDT for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2020, 3:33 AM PDT (10:33 UTC)
Expired
Sep 8, 2020, 2:28 PM PDT
In force
11 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3902 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS76 KEKA 081033
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
333 AM PDT Tue Sep 8 2020

CAZ102-104>106-110-112-113-090100-
/O.CAN.KEKA.EH.W.0003.000000T0000Z-200909T0100Z/
/O.NEW.KEKA.HT.Y.0007.200908T1033Z-200909T0100Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
333 AM PDT Tue Sep 8 2020

...HEAT ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING...
...EXCESSIVE HEAT WARNING IS CANCELLED...

* WHAT...Hot temperatures in the mid 90s to lower 100s.

* WHERE...Del Norte Interior, Southwestern Humboldt, Northern
  Humboldt Interior, Southern Humboldt Interior, Northwestern
  Mendocino Interior, Southwestern Mendocino Interior, and
  Southeastern Mendocino Interior.

* WHEN...Until 6 PM this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, schedule frequent 
rest breaks in shaded or air conditioned environments. Anyone 
overcome by heat should be moved to a cool and shaded location. 
Heat stroke is an emergency! Call 9 1 1.

$$

CAZ107-108-111-114-115-081145-
/O.CAN.KEKA.EH.W.0003.000000T0000Z-200909T0100Z/
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
333 AM PDT Tue Sep 8 2020

...EXCESSIVE HEAT WARNING IS CANCELLED...

High temperatures will rise into the 90s this afternoon with a few
locations reaching 100 degrees. However, these temperatures aren't
uncommon enough for the time of year to warrant warnings or 
advisories.

$$
1 follow-up statement
973 
WWUS76 KEKA 082128
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
228 PM PDT Tue Sep 8 2020

CAZ102-104>106-110-112-113-082230-
/O.CAN.KEKA.HT.Y.0007.000000T0000Z-200909T0100Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
228 PM PDT Tue Sep 8 2020

...HEAT ADVISORY IS CANCELLED...

Abundant smoke from ongoing wildfires has obscurred the sun across
much of NW California. This has greatly moderated afternoon 
temperatures while additional subtle cooling is expected tomorrow. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this heat advisory went out at Sep 7, 3:01 PM PDT, 12 hours 32 minutes earlier.

Area forecast discussion, Sep 7, 3:01 PM PDT, 12 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
301 PM PDT Mon Sep 7 2020

.SYNOPSIS...Interior locations will remain hot and dry
through the week, although high temperatures will be bit lower by
Tuesday. Warm and sunny conditions will continue along the coast
through Tuesday, with cloudier and milder weather returning later in
the week.

&&

.DISCUSSION...Strong high pressure remains parked over the NE
Pacific this afternoon. The ridge axis extends southeastward over
much of the West Coast, supporting another day of record or near
record temperatures across NW California. A potent upper level
trough is currently digging southward across the northern Rockies
and will reach the Great Basin later this evening, kicking off a
significant offshore wind event on area ridges as an attendant
surface front sweeps across the area tonight. The forecast is
largely on track for strong east-northeast winds to impact exposed
ridgetops across Trinity, Lake, NE Mendocino, and interior portions
of Humboldt and Del Norte from late this evening into Wednesday
morning, which coupled with the very hot and dry ambient air mass
will lead to a prolonged period of critical fire weather conditions.
Refer to the fire weather section below for details on adjustments
to fire weather products.

High temperatures will drop by 5 to 10 degrees across many interior
locations on Tuesday as the advancing trough helps to nudge the
ridge axis offshore and facilitates minor height falls over the
area. Current heat risk guidance suggests some adjustments to the
Excessive Heat Warning may be warranted for Tuesday, but will hold
off on any changes for now as warm overnight lows support a
continuation of increased heat related impacts through tonight.
Although Tuesday will be a bit "cooler" inland, it is shaping up to
be the hottest day of the week at the coast as offshore flow helps
to suppress the marine influence. Statistical guidance is pushing
temperatures into the mid 80s at the airport in McKinleyville for
Tuesday afternoon, lending credence to the potential for record or
near record heat along parts of the North Coast tomorrow. Will
continue to pay close attention to afternoon highs.

Winds still look to subside by early Wednesday, however more
seasonably hot and dry conditions will persist over the interior
through much of the week as the upper level pattern evolves into a
classic Omega Block, with ridging over the West Coast bookended by
closed lows over the Rockies and the central Pacific. This should
also allow for more cloudiness and milder temps at the coast by the
middle of the week. /CB

&&

.AVIATION...Main issue with near site air operations continues to be
low level smoke and haze.  Strong high pressure over the NE Pacific
continues, increasing subsidence and thinning out the marine layer.
Smoke/haze from widespread wildfires are settling into the coastal
terminals and will continue to circulate as weak onshore and strong
offshore events persist through mid-week.  Light offshore flow
combined with mid level subsidence continues to suppress the marine
layer and resulting stratus development.  KUKI and other interior
airfields should remain VFR through the period, though smoke from
the Red-Salmon complex may create MVFR vsby obscurations and smokey
layers aloft across eastern Humboldt and western Trinity counties.
Despite the offshore flow haze and smoke restricting vsbys will
continue.

&&

.MARINE...Moderate northerly winds and steep seas continue across
the outer waters generating small craft conditions through
Tuesday. Small Craft Advisory remains in effect for the outer
waters through Tuesday. Local wind gusts to around 20 kt downwind
of Cape Mendocino will continue through tonight. Otherwise,
lighter winds will begin to develop by Tuesday evening across the
waters as the high pressure in NE PAC weakens and the pressure
gradient relaxes. /ZVS

&&

.FIRE WEATHER...Red Flag Warnings remain on track for this evening as gusty
NE winds develop along exposed ridges. This will combine with poor
overnight RH recoveries in the 20 to 35 percent range and afternoon
minimum RH values as low as 5 to 10 percent on area ridges to
produce critical fire weather conditions across portions of interior
Humboldt, interior Del Norte, Trinity, NE Mendocino, and Lake
Counties through Wednesday morning. Extended the Red Flag Warning
for interior Humboldt and Del Norte zones through Wednesday morning
to match other Red Flag Warnings. Although these areas might see a
brief lull in wind gusts Tuesday evening, another round of stronger
winds now appears likely through Tuesday night as a weak
disturbances passes offshore. Still looks like a headline will be
sufficient for coastal zone 201 as RH values will be a bit higher
compared to interior zones, although gusty conditions could still
produce localized critical fire weather concerns. Lastly, a brief
uptick in west-northwest winds this afternoon will increase
potential for critical fire weather conditions from interior
Mendocino into Lake County this evening ahead of the onset of
the offshore event tonight. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 6 PM PDT Tuesday for CAZ102-104>108-
     110>115.

     Red Flag Warning from 10 PM this evening to 8 AM PDT Wednesday
     for CAZ203-204-211-212-264-277-283.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
	 6 AM PDT Tuesday for PZZ470.

     Small Craft Advisory until noon PDT Tuesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 7, 5:25 AM PDT, 22 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
525 AM PDT Mon Sep 7 2020

CAZ101-103-109-081230-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
525 AM PDT Mon Sep 7 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ112-081230-
Southwestern Mendocino Interior-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Excessive Heat Warning is in effect through Tuesday. Near record
heat is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-111-114-115-081230-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...
...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected. A Red Flag Warning is in effect starting late this evening
due to gusty northeast winds and very dry air.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Excessive Heat Warning will continue through Tuesday. Near record
heat is expected. A Red Flag Warning is in effect through Wednesday
morning due to gusty northeast winds and very dry air.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ113-081230-
Southeastern Mendocino Interior-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Excessive Heat Warning will continue through Tuesday. Near record
heat is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-081230-
Northwestern Mendocino Interior-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...
...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected. A Red Flag Warning is in effect starting late this evening
due to gusty northeast winds and very dry air.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Excessive Heat Warning will continue through Tuesday. Near record
heat is expected. A Red Flag Warning is in effect through Wednesday
morning due to gusty northeast winds and very dry air.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-106-081230-
Del Norte Interior-Southern Humboldt Interior-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...
...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected. A Red Flag Warning is in effect starting late this evening
due to gusty northeast winds and very dry air.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Excessive Heat Warning is in effect through Tuesday. Near record
heat is expected. A Red Flag Warning is in effect through Tuesday
evening due to gusty northeast winds and very dry air.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105-081230-
Northern Humboldt Interior-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...
...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected. A Red Flag Warning is in effect starting late this evening
due to gusty northeast winds and very dry air.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An Excessive Heat Warning will continue through through Tuesday.
Near record heat is expected. A Red Flag Warning is in effect
through Wednesday morning due to gusty northeast winds and very dry
air.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-081230-
Southwestern Humboldt-
525 AM PDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Excessive Heat Warning is currently in effect. Near record heat is
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Excessive Heat Warning is in effect through Tuesday. Near record
heat is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Heat Advisories in California, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.